I saw a statistic that made me scared for my female patients. 50% of breast cancer survivors over 50 on aromatase inhibitors with joint pain will stop taking their medication before their treatment is finished. Not 10%. Not a quarter. Half. I'm Nancy Brennan. I've been an oncologist for 22 years. I have held the hand of a woman who cried when I told her her cancer had come back after she stopped her aromatase inhibitor because of the joint pain. Most of the women I work with had only ever associated joint pain with getting older. With menopause. They never expected it from their cancer treatment. What they do not know is that the joint pain is not simply just a side effect. It is the mechanism. That connection is what nobody explains. The oncologist calls it a side effect. The pamphlet calls it a side effect. It even says side effect on the bottle. Nobody looks at the fire underneath those two words. The fire keeps burning. I had a patient I will call her Diane. On Anastrozole for two years before she came to me. Never missed a dose. Walked every morning even when her knees made her want to stop. Following every instruction to the letter. Her hands had not been opening all the way in the morning for over a year when she came to me. She had mentioned it to her oncologist early on and been told it was a common side effect. Take some Tylenol. She had been waking up stiff from her shoulders to her knees for so long she had stopped fighting it. It had become her normal. Two weeks before her first appointment with me she stopped taking her Anastrozole. She told me she could not imagine another three years of waking up the way she had been waking up. She knew what quitting could mean. She quit anyway. She sat in front of me and said something I have heard in different forms from more women than I can count. I beat cancer. Why do I feel worse now than I did during treatment. That is the question I want to answer. Because the answer is not on the bottle. Here is what is actually happening. By 50, every joint in the body is carrying inflammation. Not from injury. Not from disease. From use. Decades of use. Walking, bending, standing, sitting, getting back up. The cartilage wears. The tissue responds. A low fire that builds in every joint over an entire lifetime. In a normal body, estrogen keeps that fire low. Holds it beneath the level where you would ever feel it. A job you never knew it was doing. That is why Diane never felt it before. Not at 40. Not at 50. But when a woman goes on an aromatase inhibitor like Anastrozole, her estrogen levels drop to almost nothing. And the fire that estrogen had been holding down for decades has nothing holding it down anymore. That is why Diane's hands had stopped opening in the morning. Why she woke up stiff from her shoulders to her knees. Why she felt like she had aged thirty years since she started the pill. She had been told the pain was a side effect for two years. Nobody had ever talked to her about the fire. I told her what I now tell every patient in her position. There is a compound with strong published evidence behind it for calming joint inflammation without interfering with estrogen. Tart cherry. I watched her face. She had tried tart cherry. Nothing happened. I told her what I have told many women since. The tart cherry she tried almost certainly was not made with Montmorency cherries. Most tart cherry sold everywhere online uses cherries — the variety that is cheaper to grow but carries almost none of the compounds that calm joint inflammation. Even products labeled Montmorency are rarely verified. And even when the variety is right, the dose in most capsules is nowhere near what the research used. And even when the dose is right, a heat-processed capsule cannot deliver the active compounds to the joints because those compounds need to be pressed cold to stay intact. Wrong variety. Wrong dose. Wrong processing. It was not that tart cherry did not work. It was that what she tried was never going to reach the joints that needed it. I pointed her toward Senaria. Two capsules a day. She told me she would think about it. She stopped overthinking it when she realized that if nothing changed in 90 days she could send it back. Three months later she came back. Her hands were moving again in the morning. She was getting out of bed without the stiffness. She was sleeping through the night without the pain waking her up. She had gone back on her Anastrozole like I asked her. She had been taking it every day for the three months, without the pain. She looked at me and said something I have thought about many times since. I thought I had to choose between the pill and my body. I did not know I could have both. I have seen this pattern in enough women now to stop calling it a coincidence. The stiffness lifts in the first few weeks. The hands come back. The stairs stop being something they dread. The pain they had been carrying for years disappears. Not because the side effect was managed. Because the mechanism driving it finally had something holding it down. You are at a crossroads. One path. Keep white-knuckling the pain every day. Keep waking up stiff. Keep avoiding the stairs and the walks you used to take every morning, until one morning you finally just quit, knowing what could come next — all while the fire keeps burning underneath. The other path. Try what Diane tried. Give your body a real chance to put out the fire. Three months. Watch how your mornings feel. Watch the stairs and the walks and the rest of your life come back. The pain was never just a side effect. Now you know what it is. ~ Nancy Brennan, Oncologist, 22 years P.S. One thing I always tell women before they go looking. Do not buy it from Amazon or Walmart. The products on those shelves are almost universally the wrong variety. Some will say Montmorency on the label. Most cannot prove it. Go directly to Senaria's site. That is the only way to know you are getting what actually makes the difference. Demand has been running high and bottles do sell out. If it is available when you read this, do not wait on it.
Not enough history yet to show a trend.